Letter 40: Letter from Ashley

 

Dear Annie,

 

I was heartbroken to hear your story. However, I couldn’t say that I was shocked. As I have gotten older, I have educated myself more on the side effects of birth control and how harmful it can be to your physical and mental health. This is why I refuse to be on oral contraceptives, although they may help with hormonal acne, period symptoms, and birth control. They have many more side effects that are not acknowledged enough by doctors.

I remember being 16 years old, I had horrible acne, and my dermatologist recommended I go on birth control. I had no idea what birth control brand I was getting or what dosage. I knew I was getting this pill to control my hormonal acne, and I was happy about it. I received the brand Lo Loestrin Fe, which, similar to Yaz, is low-dose birth control. However, Lo Loestrin Fe did not have drospirenone as an ingredient, but that did not change the fact that I felt horrible on the pill. I had been taking Lo Loestrin Fe for five years, and one day I decided enough. When I went off the medication, I immediately lost 20 pounds and felt like a new person. I had fewer mental breakdowns, and my health improved since I had suffered chronic migraines while on birth control.

 

Yaz remains a birth control option for women in the US despite what happened to you. Doctors, especially gynecologists, need to explain all the risks of oral contraceptives before going on this dangerous pill with many risks. I understand that every medication has side effects, but in my opinion, the cons of oral contraceptives outweigh the pros for me. Other contraceptives, such as the IUD, create fewer systemic side effects since the hormones are primarily delivered in your uterus compared to the pill, where the hormones go through your body. Your story educates young women about their health and what they are putting in their bodies. Thank you.

 

Best,

Ashley Hystad

University of Maryland Class of 22’

Headshot NCI .jpg